Mississippi, 2023

Hail and Damaging Winds in Mississippi, August 6, 2023

August 6, 2023 · NWS MEG · 14 events in 7 counties and zones

A mesoscale convective vortex, originating from the Plains, moved into the Mid-South. This feature re-ignited convection during the afternoon hours across northeast Mississippi as the airmass destabilized due to surface heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
2
Property damage
$119,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mesoscale convective vortex, originating from the Plains, moved into the Mid-South. This feature re-ignited convection during the afternoon hours across northeast Mississippi as the airmass destabilized due to surface heating. There were numerous reports of damaging winds across northeast Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 6, 8:35 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 6, 8:35 AM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
935 AM CDT Sun Aug 6 2023

...New UPDATE...

.UPDATE...
Issued at 928 AM CDT Sun Aug 6 2023

Current radar trends as of 9:30 AM Sunday morning depict a forward
propagating MCS over Little Rock. Isolated storms ahead of the
main system are beginning to tap into the increasingly unstable
airmass already, though we remain moderately capped. Once daytime
heating really erodes the cap later this morning, the decaying MCV
should have a second wind of reignition over West TN and north
MS. DCAPE, an indicator of downdraft potential, is in excess of
1100 J/kg east of the Mississippi River today. Combined with
extremely high PWATs over 2 inches, these storms could try to get
semi organized with robust outflows and extremely heavy rain
rates. Midlevel lapse rates on the order of 6 C/km aren't terribly
impressive, but we'll maintain a marginal hail threat throughout
the day just given the massive amount of instability.

Yet another round of convection associated with a completely
separate system is on the table for the overnight period. A larger,
more synoptically forced system looks to materialize late tonight
over central Illinois. Our severe threat comes from the trailing
cold front lagging behind this system. The southernmost extent of
the strongest convection is still a bit of a question mark. We may
see a few strong to severe thunderstorms clip the northern tier of
counties overnight, most likely after midnight through about 6AM
Monday. Damaging winds and heavy rainfall would again be the primary
threats overnight, though confidence is much lower for the overnight
period.

The cirrus shield and ongoing convection over AR may impact the
heat headlines for today. Kept the advisory the same with the
morning update but may need to re-evaluate with the afternoon
package. Also adjusted PoPs to better reflect today's guidance.

&&

.SYNOPSIS...
Issued at 530 AM CDT Sun Aug 6 2023

Hot and humid conditions are expected across southern portions of
the Mid-South today where heat indices are expected to reach
values of 105 degrees or greater. An upper level trough moving
across the Mid-Mississippi Valley along with a cold front will
bring severe weather chances to the Mid-South this afternoon and
again tonight. This cold front will stall over the southern part
of the region on Monday bringing more chances for showers and
thunderstorms throughout the week. Temperatures are projected to
be cooler in the first half of the week with highs in the upper
80s. As the week continues and the front pushes back north,
temperatures start increasing in the southern part of the region.

&&

.DISCUSSION...
(Today through Saturday)
Issued at 530 AM CDT Sun Aug 6 2023

The Mid-South remains in an active pattern as the upper ridge has
retrograded westward and the region is positioned in WNW zonal
flow. Expect hot and humid conditions to continue across the
southern half of the Mid-South today. A Heat Advisory is in
effect for parts of east-central AR and north MS.

Later this morning, an MCV originating from the Plains will push
into the Mid-South. Latest CAMs have the convection associated
with this feature weakening during the morning hours and then re-
igniting as it, and any associated outflow boundaries, interact
with an increasingly unstable airmass. MLCAPE values are expected
to climb to between 2000 and 3000 J/KG today. Some severe storms
are possible with damaging winds being the main threat. This MCV
and associated clouds and precip was the main reason for dropping
a few counties, including Memphis, out of the Heat Advisory. It
is definitely possible that this MCV could interfere with
additional areas reaching heat advisory criteria.

A cold front in conjunction with a shortwave trough moving
through Mid-MS Valley will drop into the Mid-South tonight.
Coverage of CAMs is rather meager but with 0-6km bulk shear
between 35-40kts, plenty of moisture, and adequate instability
expect additional shower and thunderstorm development overnight
with a few severe storms possible after midnight.

The aforementioned cold front will move to the southern portion
of our CWA Monday afternoon and stall over the region. Pops are
more focused on this section of the CWA to cover the potential for
higher chances of showers for Monday and Tuesday. This front
takes away the need for heat headlines as temperatures remain
slightly cooler with highs in the upper 80s.

Wednesday, another potential shortwave trough enters from the
Rockies and will bring possible severe weather. The confidence on
timing is low as the ECMWF depicts convection coming in slower
than the GFS model. However, expected showers and thunderstorms
will cover the area during the period and keep temperatures on
the cooler side.

During the latter part of the week, rain chances are a little
lower as the front lifts north but with the quasi-zonal flow
pattern, chances of showers and thunderstorms still remain across
the region.

&&

.AVIATION...
(12Z TAFS)
Issued at 615 AM CDT Sun Aug 6 2023

Two rounds of thunderstorms are expected to move through the Mid-
South during the forecast period. The first round should occur
mainly between 15Z and 21Z. The second round should occur between
06Z and 12Z. VFR conditions are expected during much of the
forecast period with winds mainly from the southwest at 5 to 10
knots.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for ARZ048-049-058.

MO...None.
MS...Heat Advisory until 8 PM CDT this evening for MSZ001-007-008-
     010>017-020>024.

TN...None.
&&

PUBLIC FORECAST...MJ
AVIATION...ARS

In the hours before

Local storm report, Aug 6, 8:14 AM CST, 2 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
914 AM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Tstm Wnd Dmg     1 N Somerville          35.26N 89.35W
08/05/2023                   Fayette            TN   Emergency Mngr

            Several utility poles were snapped along
            Highway 76 just north of town. Large were
            downed as well.

&&

MJ
Local storm report, Aug 6, 8:21 AM CST, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
921 AM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     Tstm Wnd Dmg     1 WNW Bolivar           35.27N 89.01W
08/05/2023                   Hardeman           TN   Public

            Power lines and a large tree down along
            Highway 64.

&&

MJ
Local storm report, Aug 6, 8:27 AM CST, 2 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
927 AM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     Tstm Wnd Dmg     1 SSW Medon             35.45N 88.87W
08/05/2023                   Madison            TN   Public

            Several trees down along Highway 18 near
            Medon.

&&

MJ
Special weather statement, Aug 6, 10:11 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
1111 AM CDT Sun Aug 6 2023

MSZ020-021-061645-
Tallahatchie MS-Yalobusha MS-
1111 AM CDT Sun Aug 6 2023

...A strong thunderstorm will impact portions of central Yalobusha
and northeastern Tallahatchie Counties through 1145 AM CDT...

At 1111 AM CDT, Doppler radar was tracking a strong thunderstorm over
Scobey, or 11 miles east of Charleston, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Water Valley, Charleston, Coffeeville, Velma, Scobey, Oakland,
Bryant, Gums and Tillatoba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3388 8977 3390 8977 3390 8992 3389 8993
      3390 9002 3407 9006 3414 8963 3387 8960
TIME...MOT...LOC 1611Z 265DEG 24KT 3396 8987

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

MJ
Special weather statement, Aug 6, 10:35 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
1135 AM CDT Sun Aug 6 2023

MSZ021-022-061700-
Calhoun MS-Yalobusha MS-
1135 AM CDT Sun Aug 6 2023

...A strong thunderstorm will impact portions of southeastern
Yalobusha and northwestern Calhoun Counties through NOON CDT...

At 1135 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Velma, or 12 miles southeast of Water Valley,
moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bruce, Pittsboro, Banner, Velma, Spearman, Benwood, Pine Valley,
Ellard, Shepherd, Skuna, Tyson, Gums and Sarepta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3409 8966 3416 8932 3416 8929 3392 8926
      3390 8963
TIME...MOT...LOC 1635Z 259DEG 24KT 3400 8955

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MJ
Special weather statement, Aug 6, 10:58 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
1158 AM CDT Sun Aug 6 2023

MSZ015-022-023-061730-
Pontotoc MS-Calhoun MS-Chickasaw MS-
1158 AM CDT Sun Aug 6 2023

...A strong thunderstorm will impact portions of northwestern
Chickasaw, northern Calhoun and southwestern Pontotoc Counties
through 1230 PM CDT...

At 1158 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bruce, or 18 miles northwest of Houston, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pontotoc, Bruce, Banner, Houlka, Randolph, New Houlka, Algoma, Robbs,
Chiwapa, Reid, Ellard, Pannell, Thelma, Shepherd, Matthews, Sarepta
and Wallfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3397 8945 3409 8948 3425 8894 3399 8890
TIME...MOT...LOC 1658Z 262DEG 29KT 3406 8926

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MJ

The radar

The Columbus AFB radar (KGWX), 84 km away, was scanning. The volume nearest the first event began at 17:10 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pontotoc

When
August 6, 11:10 AM CST to 11:15 AM CST
Where
Pontotoc County, 1.5 mi SSW of Robbs
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.100, -89.210

A large tree fell on a home.

Thunderstorm Wind, Pontotoc

When
August 6, 11:15 AM CST to 11:20 AM CST
Where
Pontotoc County, 0.67 mi SSW of Buckhorn
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.092, -89.156

The metal roof was peeled back on a home in the Buckhorn community.

Hail, Lafayette

When
August 6, 11:20 AM CST to 11:25 AM CST
Where
Lafayette County, Yocona
Measured
0.75 in hail
Reported by
Public
Coordinates
34.280, -89.420

Thunderstorm Wind, Chickasaw

When
August 6, 11:20 AM CST to 11:25 AM CST
Where
Chickasaw County, 4.64 mi W of Trebloc
Measured
50 kt (58 mph) estimated gust
Deaths
2 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
33.840, -88.930

A large tree fell on a vehicle along Highway 8, killing two occupants and injuring two others.

Thunderstorm Wind, Pontotoc

When
August 6, 11:35 AM CST to 11:40 AM CST
Where
Pontotoc County, 0.9 mi SW of Algoma
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
34.170, -89.040

Numerous trees were knocked down and a shop had its doors blown in.

Thunderstorm Wind, Pontotoc

When
August 6, 11:35 AM CST to 11:40 AM CST
Where
Pontotoc County, Algoma
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.180, -89.030

An outbuilding was damaged and trees were knocked down.

Thunderstorm Wind, Pontotoc

When
August 6, 11:45 AM CST to 11:50 AM CST
Where
Pontotoc County, 0.24 mi NW of Endville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.322, -88.883

A large tree was uprooted in the Endville community.

Thunderstorm Wind, Lee

When
August 6, 12:05 PM CST to 12:10 PM CST
Where
Lee County, 0.9 mi SE of Guntown
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
34.440, -88.660

Numerous trees were knocked down. There was structural damage to nearby buildings.

Thunderstorm Wind, Monroe

When
August 6, 12:10 PM CST to 12:15 PM CST
Where
Monroe County, 1.47 mi NNW of Becker
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.950, -88.488

A large tree was knocked down across Highway 25 south of Amory.

Thunderstorm Wind, Monroe

When
August 6, 12:15 PM CST to 12:20 PM CST
Where
Monroe County, 3.03 mi SW of Smithville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
34.038, -88.436

Trees were knocked down across Highway 25 between Smithville and Amory.

Thunderstorm Wind, Monroe

When
August 6, 12:20 PM CST to 12:25 PM CST
Where
Monroe County, 0.52 mi SE of Smithville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
34.065, -88.394

Power lines were knocked down in the road near Smithville Road and Spring Street.

Thunderstorm Wind, Monroe

When
August 6, 12:20 PM CST to 12:25 PM CST
Where
Monroe County, Smithville
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
34.070, -88.400

A pole barn was destroyed.

Thunderstorm Wind, Itawamba

When
August 6, 12:25 PM CST to 12:30 PM CST
Where
Itawamba County, 1.14 mi E of Fulton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.270, -88.400

A large walnut tree was uprooted.

Thunderstorm Wind, Tishomingo

When
August 6, 12:40 PM CST to 12:45 PM CST
Where
Tishomingo County, 0.9 mi SE of Tishomingo Co Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.490, -88.190

A tree was snapped.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Chickasaw2023-08-0622MaleVehicle/Towed TrailerDirect
Thunderstorm Wind, Chickasaw2023-08-0658FemaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131641, 1131642, 1131640, 1131643, 1131645, 1131646, 1131647, 1131648, 1131649, 1131650, 1131651, 1131653, 1131656, 1131657.